Funny about Money

The only thing necessary for the triumph of evil is for good men to do nothing. ―Edmund Burke

Better Living Through Chemistry?

Chortle! One wonders, doesn’t one, whether all the miraculous elixirs offered up by the pharmaceutical industry are really God’s and Chemistry’s Gift to Personkind. Over-the-counter or by prescription, they all have some kind of side effect.

Lately I’ve been enjoying a new phenomenon: whenever I eat anything — doesn’t matter how much or how little, or what it is — I end up feeling like I’ve got a 10-pound boulder in my belly.

This uncomfortable sensation goes on for several hours. Then all of a sudden, as though a valve opened between the stomach and the gut, it disappears…and voilà! I’m starved again.

Last night as I was driving across the city to a social event, feeling like a stuffed pig, I was wondering what new ailment is this? I’d eaten at noon. It was after 6 p.m.: SIX HOURS LATER, the rather light meal I’d eaten was still sitting in my gut like a cannonball.

Occurred to me that this is a fairly new phenomenon. New…new…what am i doing that’s new… Oooooohhhh yeah!

A few weeks ago I started taking a prescribed regimen of Claritin: 10 mg in the morning and 10 mg at night. This is twice the OTC dose, but it is working to clear up some very bothersome allergic phenomena.

So yeah. Now I don’t have a stuffy nose and clogged throat. Now I have a stuffy, clogged belly.

Hmmmmmm… Wonder if there’s a correlation?

Claritin is one of the lowest-side-effect drugs on the market. Taking twice the recommended dose does nothing to you.* Side effects are rare and mild. And plugged-up-belly is not one of them. It is said to cause “stomach pain,” but this is not pain.

But…maybe “10-pound lead weight in the gut” is too complicated to describe in a list of two- and three-word side effects.

So today I’m going to kick the drug cold turkey. We’ll see what happens.

Well, I’ll tell you what will happen: the nose will stuff up again, the gunk will fill the throat again, and I’ll be choking and gagging again.

The alternative is a dose of Sudafed (pseudoephedrine), a noxious drug that I cannot take after about noon, or else it will block me from sleeping all night long. It does clear up your head, but ugh…

Flonase works handsomely.

Flonase has among its many side effects cataracts and glaucoma.

Thank you, I’d rather have the bellyache or the insomnia. If you’ve been following Windy City Gal‘s misadventures as reported at Facebook, you will know why I do not, not, NOT want to trade off a stuffy nose for glaucoma, thankyouverymuch.

It seems like every drug on the market has some sort of side effect, and among those, at least one is going to be worse than the disease. In my case, if a drug has a rare, weird side effect limited to one in 10,000 users, that‘s the one I’m gonna get. You get to the point, in your jaded old age, where you figure if the disease is not terminal or hopelessly, permanently crippling, you’re probably better off to put up with it than to take on a whole new set of annoying symptoms.

* That is not to say you should double up on the stuff! Consult a doctor before messing with any drug, prescription or over-the-counter. I am not a doctor or a pharmacist and so you should believe nothing that you read here!

Be Sociable, Share!

Author: funny

This post may be a paid guest contribution.

Comments are closed.